Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 106, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2017, 1:27 PM CDT for McPherson County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 1:27 PM CDT (18:27 UTC)
- Expired
- May 27, 2017, 2:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McPherson County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 1:57 PM CDT | HAIL 0.88 | 1 S Mcpherson, KS | |
| May 27, 2:10 PM CDT | HAIL 1.5 | 5 Se Galva, KS | TRAINED SPOTTER REPORTS QUARTER TO PING PONG BALL SIZED HAIL WHICH COVERED THE GROUND. THE HAIL LASTED FOR FIVE MINUTES. TIME IS ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 686 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.6
The text
As transmitted.
365
WUUS53 KICT 271827
SVRICT
KSC113-271930-
/O.NEW.KICT.SV.W.0106.170527T1827Z-170527T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
127 PM CDT SAT MAY 27 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
McPherson County in central Kansas...
* Until 230 PM CDT
* At 127 PM CDT, a severe thunderstorm was located over Little River,
or 13 miles east of Lyons, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mcpherson, Inman, Galva, Canton, Windom, Mcpherson Airport and
Roxbury.
This includes Interstate 135 between Mile Markers 48 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9737 3824 9792 3852 9792 3861 9742
3861 9737
TIME...MOT...LOC 1827Z 257DEG 31KT 3839 9797
HAIL...1.00IN
WIND...60MPH
$$
JAKUB5 follow-up statements
413
WWUS53 KICT 271842
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
142 PM CDT SAT MAY 27 2017
KSC113-271930-
/O.CON.KICT.SV.W.0106.000000T0000Z-170527T1930Z/
McPherson KS-
142 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR MCPHERSON COUNTY...
At 142 PM CDT, a severe thunderstorm was located 6 miles west of
Mcpherson, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mcpherson, Inman, Galva, Canton, Windom, Mcpherson Airport and
Roxbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9737 3824 9792 3852 9792 3861 9742
3861 9737
TIME...MOT...LOC 1842Z 262DEG 31KT 3835 9778
HAIL...1.00IN
WIND...60MPH
$$
JAKUB181
WWUS53 KICT 271901
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
201 PM CDT SAT MAY 27 2017
KSC113-271930-
/O.CON.KICT.SV.W.0106.000000T0000Z-170527T1930Z/
McPherson KS-
201 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EASTERN MCPHERSON COUNTY...
At 200 PM CDT, a severe thunderstorm was located near Galva, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mcpherson, Galva, Canton, Mcpherson Airport and Roxbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3823 9775 3849 9773 3861 9742 3861 9737
3821 9737
TIME...MOT...LOC 1900Z 261DEG 29KT 3833 9759
HAIL...1.00IN
WIND...60MPH
$$
JAKUB352
WWUS53 KICT 271910
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
210 PM CDT SAT MAY 27 2017
KSC113-271930-
/O.CON.KICT.SV.W.0106.000000T0000Z-170527T1930Z/
McPherson KS-
210 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EASTERN MCPHERSON COUNTY...
At 209 PM CDT, a severe thunderstorm was located near Galva, moving
east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Galva, Canton and Roxbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 9762 3846 9763 3861 9742 3861 9737
3821 9737
TIME...MOT...LOC 1909Z 263DEG 31KT 3832 9748
HAIL...1.50IN
WIND...60MPH
$$
JAKUB621
WWUS53 KICT 271917
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
217 PM CDT SAT MAY 27 2017
KSC113-271930-
/O.CON.KICT.SV.W.0106.000000T0000Z-170527T1930Z/
McPherson KS-
217 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EASTERN MCPHERSON COUNTY...
At 217 PM CDT, a severe thunderstorm was located near Canton, moving
east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Galva, Canton and Roxbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 9755 3844 9756 3861 9742 3861 9737
3821 9737
TIME...MOT...LOC 1917Z 257DEG 31KT 3834 9739
HAIL...1.50IN
WIND...60MPH
$$
JAKUB323
WWUS53 KICT 271923
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
223 PM CDT SAT MAY 27 2017
KSC113-271933-
/O.EXP.KICT.SV.W.0106.000000T0000Z-170527T1930Z/
McPherson KS-
223 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MCPHERSON COUNTY WILL
EXPIRE AT 230 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3822 9755 3844 9756 3861 9742 3861 9737
3821 9737
TIME...MOT...LOC 1923Z 257DEG 31KT 3835 9733
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:21 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 27, 12:21 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1221 PM CDT Sat May 27 2017 .SHORT TERM...(Today through Monday Night) Issued at 350 AM CDT Sat May 27 2017 Forecast Headline: Severe Thunderstorms With A Trifecta Of Threats Likely Late This Afternoon & This Evening. (Especially Across Southeast KS Where Risk Has Been Raised From "Enhanced" To "Moderate".) This Morning: Severe thunderstorms capable of both 1-2 inch diameter hail and 50-60 mph winds continue to surge east 40-45 mph from Northwest into Central KS. The leading edge has entered Russell & Barton Counties with the strongest cell approaching Barton County. Per IR imagery the thunderstorm tops have "kept their cool" with temps around -60C. With thunderstorms moving into an increasing moist environment the southern edge of the convection may spread slowly SE perhaps as far south as Northern Reno & Harvey Counties. The outflow boundary that the convection is unleashing toward South- Central KS should stabilize the airmass. SPC 3-hourly MLCAPES depict such stabilization already in progress with fairly expansive area of MLCAPES decreasing by 200 J/KG. As such these thunderstorms should weaken as they venture further into Central KS. This Afternoon & Tonight: No doubt the greatest concern is severe thunderstorm potential. Short-range models have been consistent in lifting a warm front N as a broad, positively-tilted upper-deck trough extending from Central Canada to CA/NV moves east toward, then across the Great Plains today & tonight. As the trough approaches the warm front would continue to lift N while cold front surges E/SE toward, then across, South-Central KS this afternoon. The airmass ahead of the cold front will be EXTREMELY unstable with SBCAPES soaring into the 5,000-6,000 J/KG range across the southeast fourth of KS. The approaching front would no doubt markedly increase shear which would support supercells with a trifecta of severe threats, among them very large hail, perhaps tennis ball-sized, and tornadoes. In fact, the Significant Tornado Parameter is projected to reach 2-3 across Southeast KS with the greater indices situated across far Southeast KS late this afternoon. With the SE-surging cold front exiting Southeast KS later this evening, the severe threat would quickly diminish. Sunday-Monday Night: All will be quiet as lower-deck high pressure spreads SE into the Great Plains. .LONG TERM...(Tuesday through Friday) Issued at 350 AM CDT Sat May 27 2017 With several, but fairly weak, mid-level shortwaves scooting SE across the KS Neighborhood thunderstorms remain in the forecast for most periods. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1216 PM CDT Sat May 27 2017 Thunderstorms will be likely for most aviation sites today as a couple of boundaries play havoc with the weather. A cold front will drop SE out of NC KS during the day causing enough convergence to produce storms. These should be more elevated than those to the south where more surface based storms are possible. The best instability will reside east of the Flint hills and that is where the strongest storms will be. CIGS will fluctuate quite a bit with the mulitude of boundaries and storms. VSBYS should be good for the most part except when storms are occurring at the site. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 82 57 80 56 / 20 10 0 0 Hutchinson 80 55 79 54 / 20 10 0 0 Newton 81 55 78 56 / 20 20 0 0 ElDorado 84 56 78 56 / 20 20 0 0 Winfield-KWLD 89 58 80 56 / 20 20 0 0 Russell 74 52 78 53 / 10 10 0 0 Great Bend 77 53 78 53 / 10 10 0 0 Salina 78 54 79 55 / 40 10 0 0 McPherson 79 54 78 54 / 30 10 0 0 Coffeyville 87 61 79 56 / 40 50 10 0 Chanute 86 60 79 56 / 40 50 10 0 Iola 85 59 79 55 / 40 50 10 0 Parsons-KPPF 87 60 79 55 / 40 50 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...CWH
Hazardous weather outlook, May 27, 1:19 PM CDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 119 PM CDT Sat May 27 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 119 PM CDT Sat May 27 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...This afternoon and Tonight Severe storms will be possible this afternoon for locations generally south of Interstate 70, including all of south central and southeast Kansas with the threat shifting to only southeast Kansas this evening. Hail to the size of quarters will be the main threat this afternoon. The exception will be far southeast Kansas, generally near the Oklahoma border, where baseball size hail, 70 mph winds and tornadoes will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to widely scattered thunderstorms, a few of which may produce small hail and localized 40 to 50 mph gusts, remain possible for all areas from Monday Night onward. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely, especially in Southeast Kansas, from this afternoon until mid-evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Local storm report, May 27, 12:30 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1230 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FUNNEL CLOUD 2 SSW ST. PAUL 37.49N 95.19W
05/27/2017 NEOSHO KS TRAINED SPOTTER
REMAINED ELEVATED AND DID NOT TOUCH THE GROUND.
&&
CWHLocal storm report, May 27, 12:37 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1237 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM HAIL ELLINWOOD 38.36N 98.58W
05/27/2017 E0.88 INCH BARTON KS TRAINED SPOTTER
&&
CWHLocal storm report, May 27, 12:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1240 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 5 S ERIE 37.50N 95.24W
05/27/2017 E1.00 INCH NEOSHO KS PUBLIC
PER SOCIAL MEDIA.
&&
CWHLocal storm report, May 27, 1:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
111 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL CHASE 38.36N 98.35W
05/27/2017 E1.00 INCH RICE KS LAW ENFORCEMENT
&&
CWHLocal storm report, May 27, 1:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HAIL ELLINWOOD 38.36N 98.58W
05/27/2017 E1.00 INCH BARTON KS PUBLIC
PER SOCIAL MEDIA
&&
CWHLocal storm report, May 27, 1:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
126 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 2 W LITTLE RIVER 38.40N 98.05W
05/27/2017 M1.50 INCH RICE KS TRAINED SPOTTER
&&
KRCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:39 AM CDT | Special Weather Statement | ICT | Russell | 51 min |
| May 27, 3:16 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 59 min |
| May 27, 3:34 AM CDT | Special Weather Statement | ICT | Lincoln | 26 min |
| May 27, 4:05 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 55 min |
| May 27, 4:37 AM CDT | Special Weather Statement | ICT | Saline | 53 min |
| May 27, 9:43 AM CDT | Special Weather Statement | ICT | Marion | 32 min |
| May 27, 10:06 AM CDT | Special Weather Statement | ICT | Chase | 24 min |
| May 27, 11:45 AM CDT | Special Weather Statement | ICT | Neosho | 30 min |
| May 27, 11:49 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 56 min |
| May 27, 12:10 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 43 min |
| May 27, 12:23 PM CDT | Tornado Warning | ICT | Neosho | 12 min |
| May 27, 12:39 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 66 min |
| May 27, 12:48 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 42 min |
| May 27, 2:16 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 46 min |
| May 27, 2:51 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 54 min |
| May 27, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.